How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Wu Your Own Question
Dr Wu
Dr Wu, Doctor
Category: Medical
Satisfied Customers: 1835
Experience:  Board certified family physician, extensive experience in adult medicine, specalizes in geriatrics.
Type Your Medical Question Here...
Dr Wu is online now
A new question is answered every 9 seconds

Im having an excess build up of saliva and constantly forcing

Resolved Question:

I'm having an excess build up of saliva and constantly forcing myself to swallow. I don't have any problems eating or drinking. This has been going on for a couple of days. It is not letting me sleep.
Submitted: 7 years ago.
Category: Medical
Expert:  Dr Wu replied 7 years ago.



Thank you for submitting your question.


Excessive saliva is usually a temporary problem and rarely a cause for concern.

Your salivary glands produce 1 to 2 quarts of saliva a day. You don't generally notice the saliva because swallowing occurs continually. If you suddenly seem to have excessive saliva in your mouth, it may be because your salivary glands are making more saliva than usual or because you are swallowing less often.


Causes of increased saliva production include pregnancy, new dentures, any inflammation in the mouth and medications(clozapine, reserpine).


You mentioned you do not have trouble eating/drinking. That is reassuring. Some medical disorders can cause decreased swallowing but most likely not in your case. These include parkinson's, nasal obstruction from allergies, and Sjogren's syndrome(an autoimmune disorder that causes arthritis, dry eyes, dry cough, dry skin).


As I mentioned, most cases of excessive saliva production are benign and should resolve without treatment. However, if your condition worsens, there are medications available to treat your condition. Anticholinergic medications, such as scopolamine, can be used to decrease saliva. However they aren't always effective and can cause side effects.


I hope this answers your question. Take care.

Dr Wu and 2 other Medical Specialists are ready to help you